Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 7, 2021Marshall County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 7, 2021, 12:57 AM EDT for Marshall County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 12:57 AM EDT (04:57 UTC)
Expired
Aug 7, 2021, 1:30 AM EDT
In force
33 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS83 KIWX 070457
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1257 AM EDT Sat Aug 7 2021
 
INZ014-070530-
Marshall IN-
1257 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Marshall County
through 130 AM EDT...

At 1257 AM EDT, Doppler radar was tracking a strong thunderstorm near
Plymouth, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Plymouth around 105 AM EDT.

Other locations in the path of this storm include Bourbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 8606 4123 8606 4131 8647 4148 8647
TIME...MOT...LOC 0457Z 281DEG 24KT 4138 8640 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Brown

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:34 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 7:34 PM EDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 728 PM EDT Fri Aug 6 2021

Showers and thunderstorms this evening can produce locally heavy
rainfall, small hail, and damaging wind gusts. This activity is
expected to weaken after sunset. Otherwise, hot and more humid
this weekend with additional chances for wet weather.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Aug 6 2021

A shortwave approaches within the large scale trough this afternoon
and evening and will serve as the focus for showers and
thunderstorms. A few showers and storms may form out ahead of the
wave this afternoon into the evening with heavy rain and gusty
winds. Then, there is still plenty of model disagreement on if
storms will actually form between 00z and 12z tonight, but if they
do they the main focus will be heavy rain that could lead to
flooding especially in urban areas. This is as a result of slower
storm movement and potential backbuilding along with boundary-
parallel flow leading to storm training. During this time, and as
the wave approaches the area, it is collocated with plenty of
SBCAPE, high moisture transport and areas of moisture flux
convergence so there is expected to be plenty of moisture and lift
to work with as it enters areas west of IN-15. Looking at forecast
soundings from the NAMNEST and RAP time-sections, the moisture
column does look moist in the low levels which is also conducive to
heavy rain. Currently have 0.5 to 1.5 inch rainfall totals west of
IN-15, but could see locally higher totals where storms are able to
slow down or train. As a result of the increased cloud cover and
slightly increased humidity, tonight's low temps are expected to be
warmer than last night's staying the mid 60s.

Showers and storms could linger into a portion of Saturday morning
with some left over moisture convergence and instability, but we'll
then need to watch during the afternoon and evening time frame for
more convective development especially if clouds can break up for
instability recovery. Storms would be able to form along any remnant
outflow boundaries and would also have slow storm movement
especially later in the afternoon/early evening allowing for the
possibility of heavy rain that could lead to flooding. There is a
plume of DCAPE that appears to move in the same time as the
potential initiation period for storms looks to be, but the low
levels still look moist on forecast soundings. So if we can get some
more dryness in the low levels, gusty winds could be had within
storms that form Saturday evening. Shear is lacking between tonight
and Saturday night so the severe weather threat would be very
marginal. Saturday's high temps won't be much higher than today's
especially with the remnant cloud cover in the morning, but have
them in the mid 80s as opposed to the low 80s in anticipation of
clouds scattering out during the afternoon.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Aug 6 2021

Behind Saturday's troughing, a broad ridge in between troughs moves
in. This should act to suppress thunderstorm activity during the day
and have removed PoPs during that period as a result. Now, the
southwesterly low level jet looks to edge into the west allowing for
increased heat and humidity on Sunday 850mb temps rise over 18C to
and dew points rise over 70 degrees allowing for highs in the upper
80s to near 90 degrees and low 90s for heat indices. This signifies
the first of the stretch of very hot days of 90+ degree heat indices
continuing into the middle part of the work week with Tuesday seeing
the biggest part of the area forecast to have heat indices top 100
degrees. Areas south of US-24 on Thursday still have a chance to see
90+ heat indices, but cooler temperatures could begin to edge slowly
in the from northwest as long as the the cold front starts to seep
in.

The other side of the conversation are the chances for showers. As
hinted at above, the chance for showers during this period wouldn't
start until late Sunday night in Monday morning at the earliest as
the next trough approaches. However, normally, diurnal forcing
brings the better chance for showers than a morning chance, so if
the slower EC is right perhaps there could be a shower or storm
around during the afternoon time, but even that is moving too
quickly for scattered pop-up storms so they may just remain sub-
severe that day. Chances for pop-up storms continue Tuesday and
Wednesday as well with an outside chance at a shower or storm
Thursday as long as the front hangs back or slows up. The chance on
Tuesday could have some 6.5 to 7.5 C/km mid level lapse rates to
work with which could introduce a hail or stronger wind chance if
that comes to fruition.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 728 PM EDT Fri Aug 6 2021

An MCV has spawned an area of rain and thunderstorms, which are
now pushing east of KSBN. The environment toward KFWA is less
favorable for thunderstorms, so have omitted the TS mention there.
Timing of the TEMPO group is high confidence based on the current
organization and trend of the line of storms. Wind tomorrow will
generally become more westerly, but less than 10KTS.

There are non-zero chances for thunderstorms Saturday afternoon as
an upper-level vorticity maximum lingers. Coverage and timing are
questionable, so I'll fine-tune that for the next issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 3:25 PM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
325 PM EDT Fri Aug 6 2021

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-071930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
325 PM EDT Fri Aug 6 2021 /225 PM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible tonight. The storms have the capacity to
produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible each day, except Sunday, mainly from mid
afternoon through the evening. The storms may be accompanied by gusty
winds and locally heavy rain.

Afternoon heat indices are expected rise to 95 degrees Sunday, 95 to
100 Monday and around 100 Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 8:53 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 SSW LEESBURG          41.32N 85.85W
08/06/2021                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREE DOWN ONTO POWER LINE. 600 N AT SR 15.

&&

PBM
Special weather statement, Aug 6, 9:31 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
931 PM EDT Fri Aug 6 2021

INZ007-009-070215-
De Kalb IN-Steuben IN-
931 PM EDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southern Steuben and
northern De Kalb Counties through 1015 PM EDT...

At 930 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waterloo, or 8 miles northeast of Kendallville, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Waterloo around 940 PM EDT.

Other locations in the path of this storm include Hamilton and
Butler.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 345.
 Interstate 80 in Indiana near mile marker 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 8481 4146 8480 4139 8481 4140 8519
      4158 8519
TIME...MOT...LOC 0130Z 265DEG 21KT 4150 8510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Aug 6, 9:34 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
934 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 ENE MARBLE LAKE       41.91N 84.88W
08/06/2021                   BRANCH             MI   EMERGENCY MNGR

            ADDITIONAL INFORMATION REPORTS OF NUMEROUS
            TREES DOWN AND POWERLINES DOWN IN THE MARBLE
            LAKE AREA. EXTENSIVE DAMAGE AT TWO
            CAMPGROUNDS AND GOLF COURSE. TREES ONTO
            CONVENIENCE STORE AT GOLF COURSE.

&&

PBM
Local storm report, Aug 6, 10:18 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             SOUTH BEND              41.68N 86.27W
08/06/2021  M1.00 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

0603 PM     TSTM WND DMG     1 ENE MARBLE LAKE       41.91N 84.88W
08/06/2021                   BRANCH             MI   EMERGENCY MNGR

            ADDITIONAL INFORMATION REPORTS OF NUMEROUS
            TREES DOWN AND POWERLINES DOWN IN THE MARBLE
            LAKE AREA. EXTENSIVE DAMAGE AT TWO
            CAMPGROUNDS AND GOLF COURSE. TREES ONTO
            CONVENIENCE STORE AT GOLF COURSE.

0430 PM     TSTM WND DMG     CENTREVILLE             41.93N 85.53W
08/06/2021                   ST. JOSEPH         MI   FIRE DEPT/RESCUE

            REPORTS OF DOWNED POWER LINES AND A TREE
            DOWN IN CENTREVILLE. VIA CHAT.

0445 PM     HAIL             1 NNE WASEPI            41.96N 85.46W
08/06/2021  M0.70 INCH       ST. JOSEPH         MI   FIRE DEPT/RESCUE

            TIME ESTIMATED FROM RADAR. RELAYED VIA NWS
            CHAT.

0618 PM     TSTM WND DMG     2 SSE OAK GROVE         41.26N 86.48W
08/06/2021                   STARKE             IN   LAW ENFORCEMENT

            TREE DOWNED.

0820 PM     TSTM WND DMG     1 SSW LEESBURG          41.32N 85.85W
08/06/2021                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREE DOWN ONTO POWER LINE. 600 N AT SR 15.

0515 PM     HAIL             1 N SAWYER              41.91N 86.59W
08/06/2021  E0.25 INCH       BERRIEN            MI   PUBLIC

            VIA FACEBOOK.

0603 PM     TSTM WND DMG     1 S QUINCY              41.93N 84.88W
08/06/2021                   BRANCH             MI   PUBLIC

            TREE AND LARGE BRANCHES DOWN WITH EXTENSIVE
            DAMAGE TO FIFTH WHEEL TRAILER.

0630 PM     HAIL             3 NE GEORGETOWN         41.76N 86.19W
08/06/2021  U0.25 INCH       ST. JOSEPH         IN   PUBLIC

0632 PM     HAIL             2 SE INDIAN VILLAGE     41.70N 86.21W
08/06/2021  U0.75 INCH       ST. JOSEPH         IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0639 PM     HAIL             2 E SOUTH BEND          41.68N 86.23W
08/06/2021  E0.75 INCH       ST. JOSEPH         IN   PUBLIC

0640 PM     HAIL             SOUTH BEND              41.68N 86.27W
08/06/2021  E0.25 INCH       ST. JOSEPH         IN   PUBLIC

0700 PM     HAIL             2 E SOUTH BEND          41.68N 86.23W
08/06/2021  E1.00 INCH       ST. JOSEPH         IN   PUBLIC

            ONE INCH DIAMETER HAIL. BASEMENT FLOODING
            ALSO REPORTED.

0550 PM     HAIL             2 E CONSTANTINE         41.84N 85.63W
08/06/2021  M0.70 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            VIA PHONE.

0558 PM     HAIL             1 N BERRIEN SPRINGS     41.96N 86.34W
08/06/2021  E0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

            VIA PHONE.

0634 PM     HAIL             2 SE INDIAN VILLAGE     41.69N 86.21W
08/06/2021  M0.70 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

0636 PM     HAIL             2 NNW MISHAWAKA         41.70N 86.19W
08/06/2021  M0.50 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

0726 PM     FLOOD            1 NNW OSCEOLA           41.68N 86.09W
08/06/2021                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER UP TO CAR BUMPER HEIGHT.

&&
Special weather statement, Aug 6, 11:09 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1009 PM CDT Fri Aug 6 2021

INZ003-070345-
La Porte IN-
1009 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern La
Porte County through 1045 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wanatah, or 7 miles southeast of Westville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kingsford Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4154 8693 4161 8663 4143 8663 4143 8664
      4141 8667 4140 8670 4138 8671 4135 8673
      4134 8693
TIME...MOT...LOC 0308Z 252DEG 9KT 4145 8684

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 7, 12:57 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1257 AM EDT Sat Aug 7 2021

INZ014-070530-
Marshall IN-
1257 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Marshall County
through 130 AM EDT...

At 1257 AM EDT, Doppler radar was tracking a strong thunderstorm near
Plymouth, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Plymouth around 105 AM EDT.

Other locations in the path of this storm include Bourbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 8606 4123 8606 4131 8647 4148 8647
TIME...MOT...LOC 0457Z 281DEG 24KT 4138 8640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:00 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko30 min
Aug 6, 8:30 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble45 min
Aug 6, 9:31 PM EDTSpecial Weather StatementIWXDeKalb44 min
Aug 6, 11:09 PM EDTSpecial Weather StatementIWXLaPorte36 min
Aug 7, 12:23 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 7, 1:21 AM EDTSpecial Weather StatementIWXKosciusko24 min
Aug 7, 2:18 AM EDTSpecial Weather StatementIWXNoble27 min
Aug 7, 3:13 AM EDTSpecial Weather StatementIWXHuntington, Wabash32 min
Aug 7, 3:44 AM EDTSpecial Weather StatementIWXPulaski31 min
Aug 7, 5:25 AM EDTSpecial Weather StatementIWXFulton35 min
Aug 7, 5:28 AM EDTSpecial Weather StatementIWXKosciusko32 min
Aug 7, 11:58 AM EDTSpecial Weather StatementIWXAllen32 min
Aug 7, 12:08 PM EDTSevere Thunderstorm WarningIWXAllen37 min
Aug 7, 5:01 PM EDTSpecial Weather StatementIWXHuntington29 min
Aug 7, 1:43 PM EDTSpecial Weather StatementIWXAllen47 min
Aug 6, 8:07 PM EDTSpecial Weather StatementIWXBranch53 min
Aug 6, 8:33 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale39 min
Aug 7, 12:54 AM EDTAreal Flood AdvisoryIWXSaint Joseph3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.